Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2014, 3:33 PM EDT for Caswell County, Rockingham County, North Carolina; Pittsylvania County, City of Danville, Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2014, 3:33 PM EDT (19:33 UTC)
- Expired
- May 10, 2014, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:50 PM EDT | HAIL 0.75 | Gatewood, NC | DIME SIZE HAIL WITH GUSTY WIND |
| May 10, 3:51 PM EDT | HAIL 1 | 4 Ne Eden, VA | QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
801
WUUS51 KRNK 101933
SVRRNK
NCC033-157-VAC143-590-102030-
/O.NEW.KRNK.SV.W.0015.140510T1933Z-140510T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...
* UNTIL 430 PM EDT
* AT 333 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MAYFIELD...
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...
BETHEL...
PROVIDENCE...
BLAIRS...
AND MAYFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 7971 3684 7915 3651 7922 3640 7959
TIME...MOT...LOC 1933Z 248DEG 34KT 3652 7956
HAIL...1.00IN
WIND...60MPH
$$
RS3 follow-up statements
296
WWUS51 KRNK 101947
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT MAY 10 2014
NCC033-157-VAC143-590-102030-
/O.CON.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
ROCKINGHAM NC-CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
347 PM EDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL...SOUTHERN
PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE...
AT 347 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GATEWOOD...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
BETHEL...
PROVIDENCE...
BLAIRS...
AND MAYFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3656 7971 3684 7915 3651 7922 3640 7959
TIME...MOT...LOC 1947Z 246DEG 29KT 3655 7940
HAIL...1.00IN
WIND...60MPH
$$
RS847
WWUS51 KRNK 101959
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT SAT MAY 10 2014
NCC157-102009-
/O.CAN.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
ROCKINGHAM NC-
359 PM EDT SAT MAY 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCKINGHAM
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3644 7951 3652 7952 3654 7951 3654 7952
3663 7953 3684 7915 3651 7922
TIME...MOT...LOC 1959Z 255DEG 31KT 3656 7926
$$
NCC033-VAC143-590-102030-
/O.CON.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
359 PM EDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR
NORTHWESTERN CASWELL...SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE...
AT 359 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILTON...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
BLAIRS...
BLANCH...
AND DANVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3644 7951 3652 7952 3654 7951 3654 7952
3663 7953 3684 7915 3651 7922
TIME...MOT...LOC 1959Z 255DEG 31KT 3656 7926
HAIL...1.00IN
WIND...60MPH
$$
RS289
WWUS51 KRNK 102016
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT SAT MAY 10 2014
NCC033-VAC143-590-102026-
/O.CAN.KRNK.SV.W.0015.000000T0000Z-140510T2030Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
416 PM EDT SAT MAY 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN CASWELL...SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3644 7951 3652 7952 3654 7951 3654 7952
3663 7953 3684 7915 3651 7922
TIME...MOT...LOC 2013Z 248DEG 34KT 3715 7915
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:37 PM EDT, 56 minutes earlier.
Area forecast discussion, May 10, 2:37 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 237 PM EDT SAT MAY 10 2014 .SYNOPSIS... A FRONTAL BOUNDARY WILL BE MOVING TOWARD THE CENTRAL APPALACHIANS TODAY...ORIENTING ITSELF WEST TO EAST FROM THE OHIO VALLEY TO MID ATLANTIC SUNDAY. A RIDGE BUILDS SUNDAY INTO MONDAY SENDING THIS FRONT NORTH. A STRONGER COLD FRONT ARRIVES IN THE WEDNESDAY TIME FRAME...SLOWING DOWN AS IT MOVES EAST OF THE APPALACHIANS LATER IN THE WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 1100 AM EDT SATURDAY... ABUNDANT MOISTURE OVER AND WEST OF THE MOUNTAINS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS THIS AFTERNOON. PRONOUNCED SHORTWAVE ENERGY IS LIFTING NORTHEAST THROUGH THE OHIO VALLEY. BANDS OF SHOWERS WITH EMBEDDED THUNDERSTORMS EXTEND SOUTH THROUGH THE EASTERN OHIO VALLEY AND INTO THE CENTRAL APPALACHIANS. PWATS OF 1.0 TO 1.4 COUPLED WITH MOISTURE CONVERGENCE AND DYNAMIC LIFT AHEAD OF SHORTWAVE ENERGY ALOFT WILL RESULT IN REGENERATION OF ACTIVITY THROUGH THE AFTERNOON AND EVENING...ENDING ONLY AFTER SHORTWAVE EXITS THE REGION TOWARD MIDNIGHT TONIGHT. SEVERE POTENTIAL TODAY WILL BE LIMITED BY CLOUD COVER...ALTHOUGH WILL HAVE TO MONITOR SHOWER ACTIVITY AS IT MOVES EAST OF THE MOUNTAINS LATER IN THE AFTERNOON. VISIBLE IMAGERY DOES INDICATE MORE CLOUD BREAKS FROM THE PIEDMONT EAST...THUS SUPPORTING WARMER TEMPERATURES THERE. DCAPE...OR THE POTENTIAL TO DRIVE STRONGER THUNDERSTORM DOWNDRAFTS...IS RUNNING PRETTY HIGH SOUTHEAST OF DANVILLE...VALUES OF 800-1200 J/KG. THIS SUGGESTS SHOWER ACTIVITY WHICH MOVES INTO THIS SORT OF AIRMASS WILL HAVE POTENTIAL FOR STRONG GUSTY WINDS. . NO CHANGES WERE MADE TO THE FORECAST TEMPS TODAY. LOW LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW/MID 70S MOUNTAINS TO THE LOW 80S EAST OF THE BLUE RIDGE. CLOUDS AND SHOWERS IN THE MOUNTAINS MAY HOLD TEMPERATURES IN THE 60S...ESP ACROSS THE HIGHEST ELEVATIONS. PASSAGE OF THE UPPER TROUGH AND ASSOCIATED SURFACE FRONT TONIGHT WILL INTRODUCE A WESTERLY DOWNSLOPE WIND SHIFT THAT WILL HELP SHOWER AND THUNDERSTORM ACTIVITY DIMINISH QUICKLY THROUGH THE EVENING. TEMPERATURES OVERNIGHT WILL REMAIN MILD...HOLDING GENERALLY IN THE 50S. MAY SEE A PATCH OF LIGHT FOG AROUND SUNRISE SUNDAY IN AREAS THAT RECEIVE A HEAVY DOWNPOURS TODAY. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 430 AM EDT SATURDAY... A GENERALLY SUMMERLIKE WEATHER PATTERN EXPECTED THROUGH THE PERIOD AS THE UPPER FLOW ACROSS THE CONTIGUOUS U.S. UNDERGOES CONSIDERABLE AMPLIFICATION FROM A WESTERN U.S. TROUGH TO AN EASTERN U.S. RIDGE. THE PATTERN WILL BE SLOW TO CHANGE THROUGH THE PERIOD AND THE UPPER TROUGH WILL REMAIN WEST OF THE AREA THROUGH THIS PERIOD. WHAT IS LEFT OF THE SATURDAY COLD FRONT WILL RETREAT NORTHWARD AS A WARM FRONT BY SUN AFTERNOON. ALONG THIS VERY WEAK...DIFFUSE BOUNDARY... THERE IS THE POTENTIAL FOR SHRA/TSRA ENHANCEMENT...ESPECIALLY ACROSS THE ALLEGHANYS WHERE THE UPPER SUPPORT WILL BE SLIGHTLY BETTER. HOWEVER...WITH HEIGHTS BUILDING ALOFT...CONVECTION WILL BE LARGELY DIURNAL AND DRIVEN ALMOST ENTIRELY BY DIFFERENTIAL HEATING ACROSS THE MOUNTAINS. HAVE LOWERED POPS FROM WHAT WAS EARLIER ADVERTISED...MAINLY TO SLIGHT CHC POPS WEST AND NON-MENTIONABLE POPS EAST. FOR TUE...UPPER RIDGE CONTINUES TO AMPLIFY ACROSS THE REGION...WITH A 588DM UPPER RIDGE CENTERED ACROSS NC/SC AREA...RIDGING NORTHWARD INTO THE EASTERN GREAT LAKES. 850MB TEMPS REMAIN IN THE +16C TO +17C RANGE AND THE ATMOSPHERE IS STRONGLY CAPPED WITH 500MB TEMPS THE WARMEST I HAVE SEEN SO FAR THIS YEAR...AROUND -10C. WITH NO FORCING...ANY CONVECTION WILL BE ENTIRELY DRIVEN BY DIFFERENTIAL HEATING ACROSS THE WESTERN MOUNTAINS...TYPICAL SUMMERTIME PULSE THUNDERSTORMS WITH SLIGHT CHC COVERAGE THE MOST EXPECTED...NONE ACROSS THE PIEDMONT. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS IN THE 70S MOUNTAINS AND 80S ELSEWHERE...NEAR 90 ACROSS THE PIEDMONT. LITTLE CHANGE EXPECTED SUN-TUE...WITH MON AND TUE THE WARMEST AND NEAR CARBON COPIES OF EACH OTHER. NIGHTS WILL BE MILD WITH LOWS IN THE 50S MOUNTAINS AND 60S PIEDMONT...BUT NOT APPRECIABLY HUMID UNDER THE UPPER RIDGE. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 430 AM EDT SATURDAY... GFS/ECMWF STILL EXHIBITING SOME DIFFERENCES...BUT WPC PREFERENCE IS THE ECMWF ENSEMBLE IN THE LONG TERM. THE ECMWF IS NEARLY A FULL DAY SLOWER THAN THE GFS THROUGH THE PERIOD...WHICH HAS SIGNIFICANT IMPLICATIONS ON THE TIMING OF THE DEEP CENTRAL U.S. TROUGH INTO THE EASTERN U.S. TROUGH AND THE SPEED WITH WHICH IT WILL MOVE THROUGH THE CWA. THUS...LARGELY FOLLOWING THE ECMWF SOLUTION...WILL LEAVE THE MAJORITY OF THE CWA STILL UNDER THE INFLUENCE OF THE EASTERN U.S. RIDGE WEDNESDAY. THERE SHOULD BE AN INCREASE IN CONVECTION ACROSS THE WESTERN AREAS/MOUNTAINS AS THE UPPER TROUGH SLIDES INTO THE KY/TN VALLEY AND THE WESTERN THIRD OF THE CWA COMES UNDER INCREASINGLY DEEP SOUTHERLY FLOW ALOFT. EASTERN AREAS SHOULD REMAIN LARGELY CAPPED...VERY WARM...AND STABLE. THU-FRI SHOULD BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO THE CWA AS THE ECMWF DEPICTS AN UPPER LOW CLOSING OFF ACROSS THE OH VALLEY...THEN SLOWLY ROTATING NORTHWARD INTO THE NORTHEAST U.S. BY FRIDAY. THIS LATEST THINKING REQUIRED CONSIDERABLE ADJUSTMENT TO THE POPS IN THE DAY 5-7 PERIOD...LOWERING POPS WED...AND RAISING TO LIKELY/CATEGORICAL FOR THU/FRI. WHILE INSTABILITY IS NOT OVERLY IMPRESSIVE...ESPECIALLY VIA THE GFS...THE ECMWF CONTINUES TO ADVERTISE A NEGATIVELY TILTED TROUGH ROTATING THROUGH THE CWA THU NIGHT/FRI ALONG WITH MODEST DEEP LAYER SHEAR. THUS...THE MOST SIGNIFICANT THREAT FOR ANY STRONG TO SEVERE THUNDERSTORMS WOULD BE THURSDAY. WITH RESPECT TO QPF...LATEST WPC 5-7 RAINFALL TOTALS INDICATE POTENTIAL FOR 2-4 INCHES OF RAIN THU-FRI ACROSS THE CWA. ANY THUNDERSTORMS WED IN THE MOUNTAINS WOULD SIMPLY ADD TO THESE TOTALS...SO THINKING IS STILL THAT THE MOST SIGNIFICANT THREAT WITH THIS SYSTEM WILL BE HEAVY RAIN...ESPECIALLY WITH AN EXTENDED PERIOD OF DEEP SOUTHERLY FLOW PARALLEL TO THE MOUNTAINS. TEMPERATURES WED WILL CONTINUE TO BE ABOVE NORMAL EAST OF THE MOUNTAINS AS THE UPPER RIDGE DOMINATES THE AREA. SLIGHTLY COOLER TEMPERATURES EXPECTED ACROSS THE ALLEGHANY WITH INCREASED CLOUD COVER AND BETTER CHANCES FOR AFTERNOON SHRA/TSRA. A GRADUAL COOL DOWN EXPECTED THU-FRI AS THE UPPER LOW DEVELOPS ACROSS THE REGION...WITH TEMPERATURES DROPPING TO BELOW NORMAL LEVELS JUST BEYOND THE EXTENDED PERIOD...AND LIKELY REMAINING THERE FOR SEVERAL DAYS AS A LARGE DEEP AREA OF LOW PRESSURE PERSISTS ACROSS THE NORTHEAST U.S. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... AS OF 200 PM EDT SATURDAY... NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET. MODELS ARE CONSISTENT WITH SHOWER ACTIVITY CONTINUING THROUGH AT LEAST 00Z/8PM...THEN DECREASING IN COVERAGE BETWEEN 8PM AND MIDNIGHT. MOSTLY VFR CIGS EXPECTED OUTSIDE SHRA/TSRA ACTIVITY. DURING HEAVIER SHRA/TSRA EXPECT CIGS TO POTENTIALLY LOWER TO MVFR FOR BRIEF INTERVALS. AFT 04Z/MIDNIGHT...MOIST GROUND AND DECREASING WINDS WILL ALLOW FOR DEVELOPMENT OF SHALLOW GROUND FOG...FAVORING THOSE SITES WITH THE LIGHTEST WINDS...NAMELY LWB/LYH/BCB. MOSTLY MVFR BR...BUT POTENTIAL EXISTS FOR IFR BR AFT 06Z...ESPECIALLY THOSE SITES NOTED ABOVE. ANY FOG SUNDAY MORNING IS EXPECTED TO DISSIPATE BY 14 UTC/10AM WITH WIDESPREAD VFR CONDITIONS FROM LATE SUNDAY MORNING THROUGH SUNDAY AFTERNOON. EXTENDED AVIATION DISCUSSION... UPPER RIDGE ALOFT STRENGTHENS OVER THE REGION SUNDAY THROUGH TUESDAY...PROVIDING MAINLY VFR CONDITIONS. THE UPPER RIDGE WILL SHIFT EAST OF THE REGION WEDNESDAY AS A STRONG COLD FRONT AND DEEPENING UPPER LOW MOVE INTO THE AREA FROM THE CENTRAL U.S. THIS SYSTEM HAS THE POTENTIAL TO BRING AN EXTENDED PERIOD OF SHRA/TSRA AND ASSOCIATED MVFR OR WORSE CIGS AND VSBYS TO THE REGION...LINGERING PERHAPS INTO EARLY FRIDAY BEFORE CONDITIONS IMPROVE OVERALL. && .EQUIPMENT... AS OF 950 PM EDT FRIDAY... THE PRESENT WEATHER SENSOR AT LEWISBURG WAS STILL OUT OF SERVICE. FOG...SHOWERS...THUNDERSTORMS OR ANY TYPE OF WEATHER OR OBSTRUCTION TO VISIBILITY WILL NOT BE REPORTED. HOWEVER...IF THE VISIBILITY DROPS BELOW 7 MILES...IT MAY BE INFERRED THAT THERE IS FOG AND/OR PRECIPITATION OCCURRING. THERE IS NO ESTIMATE AT THIS TIME FOR WHEN THE SENSOR WILL BE REPAIRED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF/PM SHORT TERM...RAB LONG TERM...KM/RAB AVIATION...PM EQUIPMENT...AMS/WP
Hazardous weather outlook, May 10, 5:28 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 528 AM EDT SAT MAY 10 2014 VAZ007-010-011-018>020-WVZ042>045-111100- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 528 AM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS AN INCREASING THREAT FOR THUNDERSTORMS AND HEAVY RAIN LATE WEDNESDAY THROUGH FRIDAY. PROJECTED RAINFALL OF 2 TO 4 INCHES ACROSS THE REGION MAY LEAD TO MINOR FLOODING LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 111100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 528 AM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW OF THESE COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS AN INCREASING THREAT FOR THUNDERSTORMS THURSDAY...SOME OF WHICH COULD BECOME STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, May 10, 2:20 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SAT MAY 10 2014
NCZ003-VAZ016-017-032-101845-
SURRY NC-FLOYD VA-PATRICK VA-CARROLL VA-
220 PM EDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
WESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
CARROLL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 245 PM EDT
* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HILLSVILLE TO
NEAR LOW GAP...MOVING TO THE EAST AT 40 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
HILLSVILLE...
ARARAT...
BOTTOM...
AND CANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3650 8093 3656 8091 3656 8084 3661 8088
3684 8071 3691 8021 3655 8041 3655 8044
3648 8045 3645 8097
TIME...MOT...LOC 1816Z 252DEG 31KT 3680 8070 3653 8089
RSLocal storm report, May 10, 2:33 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 SW RINGGOLD 36.59N 79.31W
05/10/2014 E0.50 INCH PITTSYLVANIA VA TRAINED SPOTTER
HALF INCH SIZE HAIL FOR ABOUT 10 MINUTES
&&
MBSSpecial weather statement, May 10, 3:14 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT SAT MAY 10 2014
WVZ043-045-102015-
GREENBRIER WV-SUMMERS WV-
314 PM EDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAK HILL TO
NEAR BECKLEY TO NEAR SOPHIA...MOVING TO THE EAST AT 40 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
HINTON...
RUPERT...
SANDSTONE...
BUCK...
AND ELLISON.
LAT...LON 3800 8048 3748 8084 3759 8109 3761 8106
3763 8108 3771 8097 3770 8092 3768 8090
3768 8088 3774 8092 3778 8090 3782 8094
3787 8081 3787 8075 3795 8081 3798 8077
3804 8083
TIME...MOT...LOC 1912Z 292DEG 33KT 3799 8117 3782 8117 3772 8133
RSLocal storm report, May 10, 3:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL RINGGOLD 36.60N 79.30W
05/10/2014 E0.88 INCH PITTSYLVANIA VA PUBLIC
NICKEL SIZE HAIL
&&
MBSSpecial weather statement, May 10, 3:23 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT SAT MAY 10 2014 VAZ033-034-102030- FRANKLIN VA-BEDFORD VA- 323 PM EDT SAT MAY 10 2014 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA... CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 430 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURNT CHIMNEY...MOVING TO THE NORTHEAST AT 40 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... BEDFORD CITY... MONETA... BOONES MILL... GOODE... AND GOODVIEW. LAT...LON 3731 7930 3700 7983 3711 7999 3751 7950 TIME...MOT...LOC 1921Z 225DEG 36KT 3714 7982 RS
Local storm report, May 10, 3:32 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 1 WSW STAUNTON RIVER ST 36.70N 78.69W
05/10/2014 E0.25 INCH HALIFAX VA PARK/FOREST SRVC
HEAVY RAIN WITH SOME PEA SIZE HAIL
&&
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 52 min |
| May 10, 4:43 PM EDT | Special Weather Statement | RNK | Caswell | 62 min |
| May 10, 1:19 PM EDT | Special Weather Statement | RNK | City of Danville | 41 min |
| May 10, 1:37 PM EDT | Special Weather Statement | RNK | City of Galax | 23 min |
| May 10, 1:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 43 min |
| May 10, 2:20 PM EDT | Special Weather Statement | RNK | Carroll | 25 min |
| May 10, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 62 min |
| May 10, 3:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 10, 3:45 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| May 10, 4:02 PM EDT | Special Weather Statement | RNK | Halifax | 43 min |
| May 10, 4:11 PM EDT | Special Weather Statement | RNK | Campbell | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.